How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31322
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

My Dad had creatinine levels at 7.8 and BUN 108 but now both

This answer was rated:

My Dad had serum creatinine levels at 7.8 and serum BUN 108, one week back, but now both has come down to 4.6 and 60 ; He is chronic type 2 diabetic having readings around 180. last one week he was periodically vomiting - not food ; just some saliva-colourless liquid- . He is unable to take in food/water as he feels his stomach is always full and appears bloated. Finally he had to be hospitalised - gave drips;for dehydration; and enema to purge out from stomach; my worry is will that stomach bloating re-occur? In that case he will have difficulty in food intake which is necessary to bring down creatinine and BUN levels ; what are the risks? Other details: His BP is stable and normal; His body weight advised to maintain is 50kg; For diabetic he is taking insulin; and for maintaining hemoglobin he is taking Erithropoitin once a week injection as well apart from tablets advised by nephrologist.



When BUN and creatinine rise; there is electrolyte imbalance especially of potassium. This is further compounded by the vomiting, which may cause potassium losses in the stomach juice. Both of these factors combined; paralysis of the intestines or decreased movements of the intestines may occur. Once the BUN creatinine gets better; the potassium too gets better, and so the bloating would decrease significantly. Thus he should be able to take orally without much problem. He need to avoid proteins in the diet. That does not let the creatinine rise. And thus the cycle of the problem would not initiate.


Please feel free for your follow up questions.


Dr. Arun

Customer: replied 6 years ago.
Does that mean that he can take potassium rich food - leafy vegetables like palak etc or will that have any adverse effect on kidney/creatinine levels? Or should he take food which contains less potassium as well as less protein?



No. He can't take Palak or leafy vegetable or fruits which contain high potassium as there would be retention of potassium in the kidney failure. He needs to take food with less potassium and less protein (which is uremic diet prescribed in kidney failure). That time, due to likely potassium loss from the stomach juice might have decreased potassium and bowel paralysis. I just wrote that to explain the phenomenon. Now with BUN creatinine getting decreased, the things would be far better and he would be able to take orally as there would be no nausea, vomiting and bloating.


It is pleasure and privilege assisting you.


I hope this was helpful to you. If it was, please remember to ACCEPT the answer so I can get compensated for my work. If you have any more questions, please feel free to ask. I am truly privileged to help you, and I want to make sure that you are satisfied with the answer. Good luck!


Dr. Arun

Edited by Dr. Arun Phophalia on 5/1/2010 at 12:10 PM EST
Dr. Arun Phophalia and 3 other Health Specialists are ready to help you